Advertisement

Orbital Stability of Waves in Hamiltonian Systems

  • Todd Kapitula
  • Keith Promislow
Chapter
Part of the Applied Mathematical Sciences book series (AMS, volume 185)

Abstract

Hamiltonian systems arise in a myriad of applications where damping can be neglected, from the motion of celestial bodies, to the spinning of rigid tops, to interactions of particles in molecular systems. They are also imbued with a rich structure that arises from the conservation of the underlying energy, the Hamiltonian, as well as other quantities such as mass and momentum. In this chapter we present a theory for the nonlinear stability of generalized traveling-wave solutions of Hamiltonian systems. This field has a long history, starting with a conjecture of Boussinesq, dating to 1872 [39], in which he suggested the constraint structure could be used to understand the stability of the critical points of the Hamiltonian.

Keywords

Hamiltonian System Bilinear Form Homoclinic Orbit Essential Spectrum Nonlinear Stability 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [2]
    F. Abdullaev. Theory of Solitons in Inhomogeneous Media. John Wiley, New York, 1994.Google Scholar
  2. [3]
    M. Ablowitz and P. Clarkson. Solitons, Nonlinear Evolution Equations, and Inverse Scattering, volume 149 of London Math. Soc. Lecture Note Series. Cambridge University Press, Cambridge, 1991.Google Scholar
  3. [4]
    M. Ablowitz, D. Kaup, A. Newell, and H. Segur. The inverse scattering transform: Fourier analysis for nonlinear problems. Stud. Appl. Math., 53 (4):249–315, 1974.MathSciNetGoogle Scholar
  4. [5]
    M. Ablowitz, B. Prinari, and A. Trubatch. Discrete and Continuous Nonlinear Schrödinger Systems, volume 302 of London Math. Soc. Lecture Note Series. Cambridge University Press, Cambridge, 2004.Google Scholar
  5. [7]
    J. Albert, J. Bona, and D. Henry. Sufficient conditions for stability of solitary-wave solutions of model equations for long waves. Phys. D, 24(13): 343–366, 1987.MathSciNetMATHCrossRefGoogle Scholar
  6. [20]
    V. Arnold. Mathematical Methods of Classical Mechanics. Springer-Verlag, New York, second edition, 1989.CrossRefGoogle Scholar
  7. [21]
    D. Bambusi. Long-time stability of some small-amplitude solutions in nonlinear Schrödinger equations. Comm. Math. Phys., 189(1):205–226, 1997.MathSciNetMATHCrossRefGoogle Scholar
  8. [22]
    D. Bambusi. On long-time stability in Hamiltonian perturbations of nonresonant linear PDEs. Nonlinearity, 12(4):823–850, 1999.MathSciNetMATHCrossRefGoogle Scholar
  9. [23]
    D. Bambusi, A. Carati, and A. Ponno. The nonlinear Schrödinger equation as a resonant normal form. Disc. Cont. Dyn. Sys., 2(1):109–128, 2002.MathSciNetMATHGoogle Scholar
  10. [26]
    R. Beals and R. Coifman. Inverse scattering and evolution equations. Comm. Pure Appl. Math., 38:29–42, 1985.MathSciNetMATHCrossRefGoogle Scholar
  11. [27]
    R. Beals, P. Deift, and C. Tomei. Direct and Inverse Scattering on the Line, volume 28 of Math. Sur. Mon. American Mathematical Society, Providence, RI, 1988.Google Scholar
  12. [35]
    J. Bona and R. Sachs. Global existence of smooth solutions and stability of solitary waves for a generalized Boussinesq equation. Comm. Math. Phys., 118:15–29, 1988.MathSciNetMATHCrossRefGoogle Scholar
  13. [37]
    J. Bona, K. Promislow, and C. Wayne. On the asymptotic behavior of solutions to nonlinear, dispersive, dissipative wave equations. Math. Comp. Sim., 37:265–277, 1994.MathSciNetMATHCrossRefGoogle Scholar
  14. [39]
    J. Boussinesq. Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond. J. Math. Pures et Appl., 17:55–108, 1872.Google Scholar
  15. [46]
    T. Cazenave and P. Lions. Orbital stabilty of standing waves for some nonlinear Scrödinger equations. Comm. Math. Phys., 85(4):549–561, 1982.MathSciNetMATHCrossRefGoogle Scholar
  16. [57]
    A. Comech and D. Pelinovsky. Purely nonlinear instability of standing waves with minimal energy. Comm. Pure Appl. Math., 56:1565–1607, 2003.MathSciNetMATHCrossRefGoogle Scholar
  17. [58]
    A. Comech, S. Cuccagna, and D. Pelinovsky. Nonlinear instability of a critical traveling wave in the generalized Korteweg–de Vries equation. SIAM J. Math. Anal., 39:1–33, 2007.MathSciNetMATHCrossRefGoogle Scholar
  18. [60]
    R. Courant and D. Hilbert. Methods of Mathematical Physics, volume 1. Interscience Publishers, New York, 1953.Google Scholar
  19. [61]
    W. Craig and C. Wayne. Newton’s method and periodic solutions of nonlinear wave equations. Comm. Pure Appl. Math., 46:1409–1498, 1993.MathSciNetMATHCrossRefGoogle Scholar
  20. [62]
    W. Craig and W. Wayne. Periodic solutions of nonlinear Schrödinger equations and the Nash–Moser method. In J. Seimenis, editor, Hamiltonian Mechanics, Integrability, and Chaotic Behavior. Plenum, New York, 1995.Google Scholar
  21. [63]
    S. Cuccagna, D. Pelinovsky, and V. Vougalter. Spectra of positive and negative energies in the linearized NLS problem. Comm. Pure Appl. Math., 58:1–29, 2005.MathSciNetMATHCrossRefGoogle Scholar
  22. [81]
    L. Evans. Partial Differential Equations, volume 19 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, 1998.MATHGoogle Scholar
  23. [90]
    C. Gardner, J. Greene, M. Kruskal, and R. Miura. Method for solving the Korteweg–de Vries equation. Phys. Rev. Lett., 19(19):1095–1097, 1967.MATHCrossRefGoogle Scholar
  24. [105]
    H. Goldstein. Classical Mechanics. Addison-Wesley, New York, second edition, 1980.MATHGoogle Scholar
  25. [109]
    M. Grillakis, J. Shatah, and W. Strauss. Stability theory of solitary waves in the presence of symmetry, I. J. Funct. Anal., 74:160–197, 1987.MathSciNetMATHCrossRefGoogle Scholar
  26. [110]
    M. Grillakis, J. Shatah, and W. Strauss. Stability theory of solitary waves in the presence of symmetry, II. J. Funct. Anal., 94:308–348, 1990.MathSciNetMATHCrossRefGoogle Scholar
  27. [145]
    T. Kapitula. On the stability of N-solitons in integrable systems. Nonlinearity, 20(4):879–907, 2007.MathSciNetMATHCrossRefGoogle Scholar
  28. [146]
    T. Kapitula. The Krein signature, Krein eigenvalues, and the Krein oscillation theorem. Indiana U. Math. J., 59:1245–1276, 2010.MathSciNetMATHCrossRefGoogle Scholar
  29. [148]
    T. Kapitula and K. Promislow. Stability indices for constrained self-adjoint operators. Proc. Amer. Math. Soc., 140(3):865–880, 2012.MathSciNetMATHCrossRefGoogle Scholar
  30. [162]
    T. Kato. Perturbation Theory for Linear Operators. Springer-Verlag, Berlin, 1980.MATHGoogle Scholar
  31. [163]
    D. Kaup. A perturbation expansion for the Zakharov–Shabat inverse scattering transform. SIAM J. Appl. Math., 31(1):121–133, 1976.MathSciNetMATHCrossRefGoogle Scholar
  32. [164]
    D. Kaup. Perturbation theory for solitons in optical fibers. Phys. Rev. A, 42 (9):5689–5694, 1990.MathSciNetCrossRefGoogle Scholar
  33. [165]
    D. Kaup and T. Lakoba. The squared eigenfunctions of the massive Thirring model in laboratory coordinates. J. Math. Phys., 37(1):308–323, 1996.MathSciNetMATHCrossRefGoogle Scholar
  34. [166]
    D. Kaup and A. Newell. Evolution equations, singular dispersion relations, and moving eigenvalues. Adv. Math., 31:67–100, 1979.MathSciNetMATHCrossRefGoogle Scholar
  35. [167]
    D. Kaup and J. Yang. Stability and evolution of solitary waves in perturbed generalized nonlinear Schrödinger equations. SIAM J. Appl. Math., 60(3): 967–989, 2000.MathSciNetMATHCrossRefGoogle Scholar
  36. [173]
    P. Kevrekidis, D. Pelinovsky, and A. Stefanov. Asymptotic stability of small solitons in the discrete nonlinear Schrödinger equation in one dimension. SIAM J. Math. Anal., 41:2010–2030, 2009.MathSciNetMATHCrossRefGoogle Scholar
  37. [181]
    T. Lakoba and D. Kaup. Perturbation theory for the Manakov soliton and its applications to pulse propagation in randomly birefringent fibers. Phys. Rev. E, 56(5):6147–6165, 1997.MathSciNetCrossRefGoogle Scholar
  38. [188]
    P. Lax. Linear Algebra. John Wiley, New York, 1997.MATHGoogle Scholar
  39. [198]
    J. Maddocks. Restricted quadratic forms and their application to bifurcation and stability in constrained variational principles. SIAM J. Math. Anal., 16(1):47–68, 1985.MathSciNetMATHCrossRefGoogle Scholar
  40. [199]
    J. Maddocks and R. Sachs. On the stability of KdV multi-solitons. Comm. Pure Appl. Math., 46:867–901, 1993.MathSciNetMATHCrossRefGoogle Scholar
  41. [202]
    J. Marion. Classical Dynamics of Particles and Systems. Academic Press, New York, second edition, 1970.Google Scholar
  42. [204]
    J. Marzuola and M. Weinstein. Long-time dynamics near the symmetry-breaking bifurcation for nonlinear Schrödinger/Gross–Pitaevskii equations. Disc. Cont. Dyn. Sys., 28(4): 1505–1554, 2010.MathSciNetMATHCrossRefGoogle Scholar
  43. [206]
    J. Miller and M. Weinstein. Asymptotic stability of solitary waves for the regularized long wave equation. Comm. Pure Appl. Math., 49:399–441, 1996.MathSciNetMATHCrossRefGoogle Scholar
  44. [208]
    T. Mizumachi and D. Pelinovsky. On the asymptotic stability of localized modes in the discrete nonlinear Schrödinger equation. Disc. Cont. Dyn. Sys. Series S, 5:971–987, 2012.MathSciNetMATHCrossRefGoogle Scholar
  45. [211]
    A. Newell. Solitons in Mathematics and Physics, volume 48 of CBMS-NSF Regional Conference Series in Applied Mathematics. SIAM, Philadelphia,1985.CrossRefGoogle Scholar
  46. [220]
    R. Pego and M. Weinstein. Eigenvalues, and instabilities of solitary waves. Phil. Trans. R. Soc. Lond. A, 340:47–94, 1992.MathSciNetMATHCrossRefGoogle Scholar
  47. [229]
    D. Pelinovsky and A. Stefanov. On the spectral theory and dispersive estimates for a discrete Schrödinger equation in one dimension. J. Math. Phys., 49:113501, 2008.MathSciNetCrossRefGoogle Scholar
  48. [230]
    D. Pelinovsky and A. Stefanov. Asymptotic stability of small gap solitons in the nonlinear Dirac equations. J. Math. Phys., 53:073705, 2012.MathSciNetCrossRefGoogle Scholar
  49. [244]
    M. Reed and B. Simon. Methods of Modern Mathematical Physics I: Functional Analysis. Academic Press, New York, 1980.MATHGoogle Scholar
  50. [266]
    A. Soffer and M. Weinstein. Resonances, radiation damping and instability in Hamiltonian nonlinear wave equations. Invent. Math., 136:9–74, 1999.MathSciNetCrossRefGoogle Scholar
  51. [267]
    A. Soffer and M. Weinstein. Selection of the ground state for nonlinear Schrödinger equations. Rev. Math. Phys., 16(8):977–1071, 2004.MathSciNetMATHCrossRefGoogle Scholar
  52. [269]
    T. Tao. Why are solitons stable? Bull. Amer. Math. Soc., 46(1):1–33, 2009.MathSciNetMATHCrossRefGoogle Scholar
  53. [276]
    C. Wayne. Periodic and quasi-periodic solutions of nonlinear wave equations via KAM theory. Comm. Math. Phys., 127:479–528, 1990.MathSciNetMATHCrossRefGoogle Scholar
  54. [279]
    M. Weinstein. Modulational stability of ground states of nonlinear Schrödinger equations. SIAM J. Math. Anal., 16(3):472–491, 1985.MathSciNetMATHCrossRefGoogle Scholar
  55. [280]
    M. Weinstein. Lyapunov stability of ground states of nonlinear dispersive evolution equations. Comm. Pure Appl. Math., 39:51–68, 1986.MathSciNetMATHCrossRefGoogle Scholar
  56. [281]
    S. Wiggins. Introduction to Applied Nonlinear Dynamical Systems and Chaos, volume 2 of Texts in Applied Mathematics. Springer-Verlag, New York, second edition, 2003.Google Scholar
  57. [282]
    J. Yang. Complete eigenfunctions of linearized integrable equations expanded around a soliton solution. J. Math. Phys., 41(9):6614–6638, 2000.MathSciNetMATHCrossRefGoogle Scholar
  58. [283]
    J. Yang. Structure of linearization operators of the Korteweg–de Vries heirarchy equations expanded around single-soliton solutions. Phys. Lett. A, 279:341–346, 2001.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Todd Kapitula
    • 1
  • Keith Promislow
    • 2
  1. 1.Department of Mathematics and StatisticsCalvin CollegeGrand RapidsUSA
  2. 2.Department of MathematicsMichigan State UniversityEast LansingUSA

Personalised recommendations